A recent case report assessed an 80-year-old man with a history of dementia, bilateral blindness, glaucoma, hearing loss, hypertension, and hypercholesterolemia complaining of visual hallucinations. Risperidone was first prescribed, followed by a combination with Quetiapine, and eventually replaced with valproate due to lack of symptom improvement and non-adherence. Three months after stopping antipsychotic medications, he developed orofacial tremors.
Researchers concluded that, when prescribing antipsychotics, physicians must be cautious of tardive dyskinesia (TD) as a potential delayed side effect, and physicians need to monitor for early signs of TD, especially in high-risk individuals. In this case, risk factors included old age, prolonged risperidone use, and abrupt cessation of the drug.
Reference: Solanki S, Velugoti L. Delayed Presentation of Antipsychotic Withdrawal Tardive Dyskinesia: A Case Report. Cureus. 2023;15(8): e43693. doi:10.7759/cureus.43693